Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Medication causing constipation

So I posted another thread earlier, but realized something. One of the side effects of two of the prescribed medications is constipation. I suffer from constipation already without the medication; so I didn't go for about five days. When I did produce a BM it was quite painful, and the blood was probably due to popping blood vessels. I still have soreness on the left side of my abdomen. I was just wondering has anyone else experienced this from any of their medications? I contacted my doctor and I'm waiting to get a response back tomorrow.


  • Constipation is a common side effect of many medications, not just opiates. Stool softeners, vegetables, roughage, lots of fruit and water are all important parts of managing the side effects of constipation.
    One thing to keep in mind is that medications such as ibuprofen can also cause bleeding if taken on a regular basis or because of excessive straining.
    There is a medication called linzess that is for constipation caused by medications, but first you need to figure out where the fresh blood is coming from.

  • I always say to drink more water and fresh fruit juices. But there are some people who still got constipated even taking fruit juices and water. Then take this Digestic by Mimonis which is very good in relieving constipation. It is very effective letting you visit the comfort room at least once a day. Same with what had happen to me.
  • SavageSavage United StatesPosts: 5,427
    edited 02/01/2016 - 6:14 AM
    I too had constipation issues prior to my medications for pain...also, ischemia to my large intestine about 2009....my vascular issues.
    I went to GI specialist as my primary had no more suggestions for me...again, trying to address this issue even prior to added complications of pain meds.

    Even my former GI doctor had no other suggestions other than primary's ordering stool softeners and such.
    But treatment for constipation has come a long way, even within last five years.

    She started me with Linzess and that was more effective for me for a time.
    By more effective, I mean that my relief would still not be as others would call normal, but much improved for my symptoms.
    I also, was to remain on my low ruffage, soft diet as that was best for my situation.
    I have been on this diet almost a decade now.....man...I miss my salads!

    After about nine months, the Linzess was no longer effective for me.
    But even at first meeting, my current GI explained she has plans A, B, etc....

    We are now on plan B......a med more directed toward relief with person taking pain meds...opiates in my case.
    I've never had pain or discomfort from not relieving myself, which for me could be up to 13 days.

    Of course, I do not recommend to wait that long for anyone!
    Constipation can become a serious issue if not attended to.

    Double check with your doctor, but I would think it is good to have the discomfort on left side, where colon is descending and ready for expelling stool....so hopefully, more easily treated.
    The term constipation can manifest in variety of ways....and the word itself, needs symptoms to be explained to doctor for proper treatment.

    Mine was not even getting to large intestine, due to my other issues..low motility being one.
    Still have regular episodes of extreme pain within minutes after eating...stomach having its own motility issues as well.

    I would suggest double checking with your doctor before OTC programs.
    She should know what you are taking and help you decide.
    If she agrees and it is successful, she may even want it in her book of knowledge to suggest to others with your type of constipation issue.

    Good luck
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • AMFreeAAMFree North MSPosts: 23
    I was recently prescribed Movantik by my PM MD. Its a medication made specifically for constipation due to use of opiates. The use of opiates slows down the digestive tract and this medication was formulated to reduce that side effect. One medication to deal with the side effect of another, huh? Ive only been taking it for a week, so I havent noticed a difference, but I'll keep you updated! lol
    •ACDF C6-7 (5/12/15) resulted in a non-union of the 2 vertebrae. I am using a BSG & Forteo injections every night, PT for e-stim, US, MFR, dry needling, acupuncture & another private MT for MFR. My tone is improving, however the bone pain continues.
Sign In or Register to comment.